Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 47, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2005, 7:26 PM CDT for Clark County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 7:26 PM CDT (00:26 UTC)
- Expired
- May 12, 2005, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Clark County, KS
The radar
The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130026 SVRDDC KSC025-130100- /O.NEW.KDDC.SV.W.0047.050513T0026Z-050513T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 726 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS. * UNTIL 800 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF CLARK STATE LAKE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHEASTERN CLARK COUNTY... CLARK STATE LAKE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3729 9989 3721 9971 3746 9956 3746 9973 $$ KRUSE
3 follow-up statements
000 WWUS53 KDDC 130041 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 741 PM CDT THU MAY 12 2005 KSC025-130100- /O.CON.KDDC.SV.W.0047.000000T0000Z-050513T0100Z/ CLARK KS- 741 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CLARK COUNTY UNTIL 800 PM CDT... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF CLARK STATE LAKE...AND MOVING NORTHEAST AT 40 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR CLARK STATE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3729 9989 3721 9971 3746 9956 3746 9973 $$ TSB
000 WWUS53 KDDC 130043 CCA SVSDDC SEVERE WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE DODGE CITY KS 741 PM CDT THU MAY 12 2005 KSC025-130100- /O.CON.KDDC.SV.W.0047.000000T0000Z-050513T0100Z/ CLARK KS- 741 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CLARK COUNTY UNTIL 800 PM CDT... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF CLARK STATE LAKE...AND MOVING NORTHEAST AT 40 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF ON OR NEAR CLARK STATE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3729 9989 3721 9971 3746 9956 3746 9973 $$ TSB
000 WWUS53 KDDC 130056 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 756 PM CDT THU MAY 12 2005 KSC025-130106- /O.EXP.KDDC.SV.W.0047.000000T0000Z-050513T0100Z/ CLARK KS- 756 PM CDT THU MAY 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL EXPIRE AT 800 PM CDT... AT 754 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 6 MILES EAST OF BUCKLIN...MOVING NORTHEAST AT 40 MPH. LAT...LON 3729 9989 3721 9971 3746 9956 3746 9973 $$ TSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:23 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 12, 3:23 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT THU MAY 12 2005 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE IS HOW LONG WILL SEVERE THREAT EXIST IN MY SOUTHEAST CWA. THE SPC GOT THE SEVERE WATCH OUT EARLY (135PM CDT) AND THIS SIMPLIFIED GRIDS. I HAD COME UP WITH THE SAME AREA, MINUS ONE COUNTY, AND THUS THIS SEEMED ADEQUATE. THE STORMS ARE MOVING NEARLY 40 MPH, AND THUS THE FLASH FLOOD THREAT IS SMALL. ALSO, THE SPEED OF THE STORMS MAY WELL CARRY THE AXIS OF CONVERGENCE WELL EAST OF DDCS CWA BY 6:30 PM OR SO. THE WATCH WILL BE CLEARED AS CONDITIONS WARRANT. OTHER THAN THIS, WILL KEEP SMALL POPS GOING WEST OF WATCH AREA TONIGHT AND INTO FRIDAY, BUT TAPER PRECIP CHANCES OFF FRIDAY NIGHT BY 12Z SATURDAY. SATURDAY SHOULD BE A FAIRLY NICE DAY WITH LITTLE OR NO PRECIP, FOR A CHANGE. WILL GO WITH TEMPERATURES FAIRLY CLOSE TO PERSISTENCE, BUT COOL MINS DOWN FRIDAY NIGHT AS THE COOL AIR WILL BE SETTLED EVEN FARTHER SOUTH BY THEN AND LOWER DEW POINTS WILL FILTER IN. BEST MODEL STILL SEEMS TO BE THE UKMET, BUT USING THE ECMWF FOR PART OF THE FIRST 48 HOURS. THE ETA SEEM TO CLEAR OUT PRECIP MUCH TOO SOON, AND THE GFS WAS SHOWING ITS USUAL WET BIAS. DAYS 3-7... NOT A LARGE AMOUNT OF TIME TO LOOK AT THE EXTENDED AS ELEVATED STORMS HAVE ALREADY STARTED GOING OVER OUR CWA. MEDIUM RANGE MODELS CONTINUE TO BE PRETTY CONSISTENT ON BRINGING A WEAK SHORTWAVE TROUGH OUT IN THE NORTHWESTERLY FLOW FOR SUNDAY. BY THIS TIME, THE SFC HIGH SHOULD HAVE SHIFTED OFF TO THE EAST, ALLOWING UPSLOPE FLOW TO BRING WHATEVER MOISTURE IT CAN TO THE HIGH TERRAIN. AM STILL NOT TOO CERTAIN ABOUT THE EXACT TIMING, BUT WILL PUT IN SOME LOW POPS FOR LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR NOW. WILL PROBABLY HAVE TO BUMP THIS UP AS THE TIME GETS CLOSER AND THERE IS MORE TIME TO LOOK AT THINGS IN DEPTH. ALSO TWEAKED BACK TEMPS A FEW DEGREES. THE GFS ALSO BREAKS OUT SOME PRECIP FOR MONDAY INTO MONDAY NIGHT WITH SOME WEAK ISENTROPIC LIFT ALONG A WARM FRONT. HOWEVER, THE ECMWF BUILDS A RIDGE MORE STRONGLY INTO THE PLAINS THAN THE GFS, AND WAA AT 850 IS NOT QUITE AS GOOD. WILL LEAVE IT DRY FOR NOW. SOUTHWESTERLY FLOW TO SHORTWAVE RIDGING WILL BE THE DOMINATE PATTERN FOR TUES THROUGH THURS. TEMPS SHOULD WARM BACK UP INTO THE 80S TO NEAR 90 AS 850MB TEMPS OF MID TO UPPER 20S RETURN. THE GFS AND ENSEMBLES SHOW SIGNS OF BUILDING A RIDGE SOMEWHERE OVER THE WESTERN CONUS. DEPENDING ON WHERE EXACTLY THE RIDGE AXIS ENDS UP, ANY DISTURBANCES MOVING THROUGH THE NW FLOW COULD BRING A COOL DOWN TO THE AREA, BUT MOST LIKELY NOT UNTIL DAYS 9-10 OR LATER. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 67 45 74 / 40 20 20 0 GCK 49 66 45 72 / 30 20 0 0 EHA 49 70 46 73 / 20 20 0 0 LBL 54 71 47 74 / 30 20 20 0 HYS 48 66 45 70 / 40 30 20 0 P28 61 72 49 75 / 70 40 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 12/26
Hazardous weather outlook, May 12, 9:02 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 902 AM CDT THU MAY 12 2005 KSZ030-031-043>046-061>066-074>079-084>087-131000- EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD- STANTON-STEVENS-TREGO- 902 AM CDT (802 AM MDT) THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EARLY EVENING, MAINLY SOUTHEAST OF A HAYS TO MEADE LINE. THERE IS A SLIGHT CHANCE ONE OR TWO OF THESE STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR A CONVECTIVE WEATHER SYSTEM OVER EASTERN COLORADO LATE SATURDAY NIGHT. IF IT DEVELOPS, IT COULD MOVE INTO FAR WESTERN KANSAS EARLY SUNDAY MORNING AND MAY BRING SOME CHANCE FOR STRONG THUNDERSTORMS WITH IT EARLY SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS A SLIGHT POSSIBILITY THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF A LINE FROM HAYS TO MEADE. KSZ080-081-088>090-131000- BARBER-CLARK-COMANCHE-KIOWA-PRATT- 902 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LARGE HAIL, STRONG WINDS, AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER EARLY THIS EVENING. RAINFALL AMOUNTS EXPECTED THROUGH FRIDAY MORNING WILL RANGE FROM 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT, ESPECIALLY AFTER 6 PM AND SOUTH OF A ASHLAND TO COLDWATER TO MEDICINE LODGE LINE. 28
In the hours before
Local storm report, May 12, 4:35 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL CROFT 37.49N 98.99W
05/12/2005 0.88 INCH PRATT KS PUBLIC
&&
TSBLocal storm report, May 12, 5:05 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 8 S STAFFORD 37.85N 98.60W
05/12/2005 1.00 INCH STAFFORD KS PUBLIC
&&
TSBLocal storm report, May 12, 5:13 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL HAVILAND 37.62N 99.11W
05/12/2005 1.00 INCH KIOWA KS CO-OP OBSERVER
&&
TSBLocal storm report, May 12, 5:49 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 4 WNW BYERS 37.80N 98.93W
05/12/2005 0.75 INCH PRATT KS PUBLIC
0530 PM HAIL 3 WNW BYERS 37.81N 98.91W
05/12/2005 0.75 INCH PRATT KS PUBLIC
&&
01Special weather statement, May 12, 5:54 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 554 PM CDT THU MAY 12 2005 KSZ065-066-079>081-088>090-130500- BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 554 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 261 FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL MIDNIGHT CDT. THIS WATCH INCLUDES THE COUNTIES OF: BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT...AND STAFFORD. THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT. TSB
Special weather statement, May 12, 5:57 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED VALID TIME NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CDT THU MAY 12 2005 KSZ065-066-079>081-088>090-130600- BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 557 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 261 FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL 1 AM CDT FRIDAY. THIS WATCH INCLUDES THE COUNTIES OF: BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT...AND STAFFORD. THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT. TSB
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.